# SDR 2015FA0000611

- Difficulty date: November 9, 2015
- Submitted: November 23, 2015
- Operation: General aviation
- Aircraft: N9375X
- Make and model: Cessna 182E
- Aircraft serial: 18253775
- Aircraft time: 4,351 hours
- Engine: Cont O470U
- Engine time: 799 hours
- Propeller: Hartzl HCC3YF1
- System (JASC): 2701 · Control Column Section
- Part: Control Wheel
- Condition: Cracked
- Location: Cockpit
- Part time: 4,351 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: A

## Discrepancy

DURING A CHECK FLIGHT PILOT'S CONTROL YOKE CRACKED AND SEPARATED ON THE LT SIDE, ON THE LT HORIZONTAL SECTION, 1" FROM THE LT 90 DEGREE BEND FROM VERTICAL.  YOKE PN IS UNKNOWN SINCE CURRENT PARTS MANUALS ONLY LIST CURRENTLY AUTHORIZED CONTROL YOKE PNS ALTHOUGH PREVIOUSLY REPORTED CRACKED YOKES HAVE BEEN THE PRE-1966 PLASTIC, BOW-TIE, YOKES, AS THIS ONE IS.  THE BREAK APPEARS TO BE CONSISTENT WITH PREVIOUSLY REPORTED BREAKS IN SIMILAR MODELS AS TO LOCATION OF BREAK.  BESIDES AGE AND FATIGUE SUBMITTER BELIEVES A PREVIOUSLY INSTALLED PTT MOUNT PLATE THAT INCLUDED A SCREW INSTALLED WITHIN .0312" OF BREAK COULD HAVE CONTRIBUTED TO FAILURE. NOTED ALSO WAS THE DISCOLORATION IN THE YOKE CRACK CROSS SECTION INDICATING THAT ALMOST .5 OF THE YOKE CROSS SECTION DIAMETER HAD BEEN CRACKED FOR SOME TIME BEFORE THE COMPLETE FAILURE AND GONE UNDETECTED. NOTED ALSO WAS THE FACT THAT THE YOKE GRIP AREAS ON BOTH LT AND RT SIDES HAVE BEEN COVERED IN SOME TYPE OF FRICTION TAPE OR GRIP WRAP AND CAN OBSCURE THE AREAS OF COMMON FAILURE. ALTHOUGH MFG HAS REPLACED THESE YOKES AFTER THEIR 1964 SB AND THERE HAVE BEEN FAA SAIBS ON THE SUBJECT AND DUE TO THE POSSIBILITY OF SPONTANEOUS FAILURE WITHOUT WARNING, SUBMITTER RECOMMENDS REPLACING ALL PRE-1966 PLASTIC, BOW-TIE, YOKES WITH LATER MODELS. SUBMITTER ALSO RECOMMENDS INCREASED DILIGENCE IN INSPECTION AND SCRUTINY OF ALL INSTALLED PLASTIC CONTROL YOKE OF THIS ERA.
